Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Green Bay, WI

August 28, 2018Brown County, Outagamie County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 28, 2018, 2:35 PM CDT for Brown County, Outagamie County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 2:35 PM CDT (19:35 UTC)
Expired
Aug 28, 2018, 3:04 PM CDT
In force
29 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, WI, Outagamie County, WI

The radar

The Green Bay radar (KGRB), 21 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS53 KGRB 281935
SVRGRB
WIC009-087-282015-
/O.NEW.KGRB.SV.W.0051.180828T1935Z-180828T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
235 PM CDT TUE AUG 28 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  West central Brown County in northeastern Wisconsin...
  Outagamie County in northeastern Wisconsin...

* Until 315 PM CDT.

* At 235 PM CDT, a severe thunderstorm was located near Black Creek,
  or 10 miles north of Appleton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Green Bay, Appleton, Black Creek, Oneida, De Pere, Howard,
  Ashwaubenon, Allouez, Greenville and Hobart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4444 8873 4459 8832 4459 8825 4461 8824
      4463 8820 4439 8798 4425 8858
TIME...MOT...LOC 1935Z 239DEG 25KT 4440 8846 

HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
2 follow-up statements
732 
WWUS53 KGRB 281945
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
245 PM CDT TUE AUG 28 2018

WIC009-087-282015-
/O.CON.KGRB.SV.W.0051.000000T0000Z-180828T2015Z/
Brown WI-Outagamie WI-
245 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR WEST CENTRAL BROWN AND OUTAGAMIE COUNTIES...

At 244 PM CDT, a severe thunderstorm was located near Black Creek, or
11 miles north of Appleton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Green Bay, Appleton, Black Creek, Oneida, De Pere, Howard,
Ashwaubenon, Allouez, Hobart and Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4447 8864 4459 8832 4459 8825 4461 8824
      4463 8820 4439 8798 4428 8847
TIME...MOT...LOC 1944Z 239DEG 25KT 4443 8838 

HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
027 
WWUS53 KGRB 282004
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
304 PM CDT TUE AUG 28 2018

WIC009-087-282013-
/O.CAN.KGRB.SV.W.0051.000000T0000Z-180828T2015Z/
Brown WI-Outagamie WI-
304 PM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BROWN AND
OUTAGAMIE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Wisconsin.

LAT...LON 4447 8864 4459 8832 4459 8825 4461 8824
      4463 8820 4439 8798 4428 8847
TIME...MOT...LOC 2001Z 239DEG 25KT 4450 8822 

$$

Cooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:18 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 28, 2:18 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
218 PM CDT Tue Aug 28 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 218 PM CDT Tue Aug 28 2018

The latest RAP analysis and satellite/radar imagery show a cold
front stretching from La Crosse to Wausau to the tip of Door
County early this afternoon. Widespread low clouds surged
southeast late this morning to cover most of north-central and NE
WI, setting up a relatively tight temp gradient across the region.
A band of showers and storms continues to track northeast behind
the front and into north-central WI within a zone of mid-level
fgen. Meanwhile, more cellular thunderstorms are developing ahead
of the front and along/south of an outflow boundary over
southwest WI and northeast IA. Despite widespread low clouds, ML
capes of 1500-2500 j/kg and deep layer shear of 45-50 kts
continues to point towards a severe storm threat developing south
of a Marshfield to Oconto to Sturgeon Bay as storms push
northeast along this outflow boundary and ahead of the front
through the rest of the afternoon. Given storm evolution to our
southwest, will extend the flash flood watch across Waupaca and
Portage counties. Damaging winds and torrential rains will be the
main threat, and hail to a lesser extent. Also cannot rule out an
isolated spin up given the beefy 0-3 km shear vectors.

Tonight...Shower and thunderstorm chances will be ongoing across
much of the region at 00z. Based on the latest HRRR runs, it
appears that the strongest thunderstorm activity will be occurring
over east-central WI early this evening, but then exit the area
around 02-03z. Therefore it appears the best chance of severe
weather will continue through that time period before evolving
into more of a heavy rain with embedded storms scenario. Potential
for flooding remains possible in the flash flood watch area due
1-3 inches of rainfall in the forecast, with locally higher
amounts. Precip will exit to the east overnight, with widespread
clouds and cooler conditions moving across the area.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 218 PM CDT Tue Aug 28 2018

Wednesday through Thursday: The cold front that produced all the
active weather over the past couple days will continue to shift off
to the east of the area through the day Wednesday. At the same time,
a dry surface ridge will slide across the CWA through this time
period. Aloft, the upper level trough axis will swing through the
Western Great Lakes region during the day Wednesday as heights begin
to rise Wednesday night into the day Thursday. The weather will be
much cooler and fairly quiet. High temperatures will be in the 60s
to around 70. Humidity values will drop as well, leading to more
comfortable conditions.

Thursday night through Saturday: The surface ridge and upper-level
ridge will slide to the east Thursday night allowing for a more
moist southerly return flow into the Western Great Lakes. These
features will continue eastward through Saturday as as a more
wrapped-up surface low and closed upper level low slides from
Manitoba into Hudson Bay. This will drag a cold front across the CWA
Friday afternoon into Friday night. Additionally, a shortwave is
progged to slide through the Western Great Lakes as well. While the
overall instability will be determined by the exact timing of the
front, it does look like enough instability will be around to
increase the risk of thunderstorms. Models are depicting around 20
to 30 knots of deep-layer shear ahead of the front, so severe
weather is not out of the question. Again, if the front comes
through during peak heating, the chances of severe weather will
increase, while a delay toward the later evening hours would result
in a diminished severe potential. Temperatures for this time period
will warm to above normal, once again, with highs in mid to upper
70s to low 80s.

Saturday night through Monday: Medium range models then point toward
the cold front shifting to the east of the area Saturday night with
dry high pressure building in on Sunday. At the same time, upper-
level flow is expected to become nearly zonal across the Western
Great Lakes. This will lead to near normal temperatures for this
time period with only small chance of showers and thunderstorms,
mainly on Monday. This is basically what the consensus of the models
is showing.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1247 PM CDT Tue Aug 28 2018

Numerous cloud decks to contend with this afternoon, but
generally expecting MVFR cigs in precipitation free areas. Showers
and thunderstorms are expected to move into the area this
afternoon, which will lower cigs and visibility to IFR at times.
The bulk of this activity will continue through mid to late
evening and gradually taper off from northwest to southeast. A few
showers are possible across east- central Wisconsin through early
Wednesday morning. Cigs will also lower to IFR levels after
midnight across the forecast area. Improvements are expected
through the second half of Wednesday morning, with skies
eventually clearing out beyond the TAF period during the
afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for WIZ036>040-045-
048>050.

Beach Hazards Statement until 4 PM CDT this afternoon for WIZ022-
040-050.
&&

SHORT TERM.....MPC
LONG TERM......Cooley
AVIATION.......KLB
Hazardous weather outlook, Aug 28, 2:24 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
224 PM CDT Tue Aug 28 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
224 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Heavy rainfall could result in flash flooding through midnight,
especially in east-central Wisconsin, and parts of central
Wisconsin.

Severe thunderstorms are also possible through midnight, mainly
south of a line from Marshfield to Mountain to Sturgeon Bay. The
primary risk will be damaging winds, though large hail and an
isolated tornado are also possible.

Large waves may result in dangerous currents and hazardous
swimming conditions on Lake Michigan beaches into this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The next chance for thunderstorms arrives Friday and continues
through Saturday. It is too early to determine the severe
potential at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts in excess of
one inch, flooding, or any other severe weather to the National
Weather Service in Green Bay.

LMZ521-522-541>543-291930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
224 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms will pose a hazard to boaters on the lake and bay,
mainly through late tonight. Conditions hazardous to small craft
will persist on the lake until late afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms are possible Friday into Saturday.

MPC/Cooley

In the hours before

Special weather statement, Aug 28, 1:37 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Green Bay WI
137 PM CDT TUE AUG 28 2018

WIZ035>037-045-281930-
Waupaca-Waushara-Wood-Portage-
137 PM CDT TUE AUG 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WOOD...PORTAGE...
WAUSHARA AND WAUPACA COUNTIES...

At 136 PM CDT, strong thunderstorms were clustered near Tomah, moving
northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Waupaca, Wautoma, Redgranite,
Whiting, Amherst, Pittsville, Plainfield and Hartman Creek State
Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4452 9031 4467 8953 4468 8889 4402 8891
      4398 8918 4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 1836Z 240DEG 48KT 4390 9051

EB
Special weather statement, Aug 28, 2:03 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
203 PM CDT TUE AUG 28 2018

WIZ036>038-045-048-281945-
Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-Portage WI-
203 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE...NORTHERN
WINNEBAGO...WAUSHARA...WAUPACA AND SOUTHWESTERN OUTAGAMIE COUNTIES
UNTIL 245 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elroy, or 7 miles west of Mauston, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oshkosh, Waupaca, Wautoma, New London, Berlin, Redgranite,
Plainfield, Fremont, Lake Poygan and Hartman Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central, northeastern and east central Wisconsin.

LAT...LON 4398 8889 4398 8960 4424 8960 4425 8962
      4461 8892 4405 8843 4397 8889
TIME...MOT...LOC 1902Z 237DEG 46KT 4381 9024

KLB
Special weather statement, Aug 28, 2:20 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
220 PM CDT TUE AUG 28 2018

WIZ038-282000-
Outagamie WI-
220 PM CDT TUE AUG 28 2018

...SPECIAL WEATHER STATEMENT FOR OUTAGMIE COUNTY...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
New London, or 14 miles northwest of Appleton, moving northeast at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
New London, Black Creek, Greenville, Dale, Hortonville, Medina,
Shiocton, Freedom, Nichols and Mackville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern and east central Wisconsin.

LAT...LON 4430 8874 4444 8874 4459 8847 4438 8820
      4424 8868 4425 8868
TIME...MOT...LOC 1918Z 235DEG 21KT 4436 8867

Cooley
Local storm report, Aug 28, 2:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
232 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             STEPHENSVILLE           44.36N 88.58W
08/28/2018  E0.25 INCH       OUTAGAMIE          WI   LAW ENFORCEMENT

            HAIL SLIGHTLY LARGER THAN 1/4 INCH.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:28 PM CDTSpecial Weather StatementGRBMarathon62 min
Aug 27, 7:48 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood57 min
Aug 27, 8:12 PM CDTSpecial Weather StatementGRBLincoln33 min
Aug 27, 8:30 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon44 min
Aug 27, 8:44 PM CDTSevere Thunderstorm WarningGRBPortage, Wood48 min
Aug 27, 9:03 PM CDTSpecial Weather StatementGRBForest42 min
Aug 27, 9:08 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara37 min
Aug 27, 9:28 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Shawano, Waupaca47 min
Aug 27, 9:40 PM CDTTornado WarningGRBWaupaca, Waushara, Winnebago35 min
Aug 27, 9:43 PM CDTSpecial Marine WarningGRB62 min
Aug 27, 9:48 PM CDTSevere Thunderstorm WarningGRBOconto, Shawano42 min
Aug 27, 9:59 PM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Waupaca, Winnebago38 min
Aug 27, 10:18 PM CDTSpecial Weather StatementGRBBrown42 min
Aug 27, 10:28 PM CDTSpecial Marine WarningGRB92 min
Aug 27, 10:29 PM CDTSpecial Weather StatementGRBDoor61 min
Aug 27, 10:32 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Kewaunee, Manitowoc43 min
Aug 27, 10:39 PM CDTSpecial Marine WarningGRB71 min
Aug 27, 10:41 PM CDTSevere Thunderstorm WarningGRBDoor36 min
Aug 27, 11:09 PM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc, Winnebago6 hr
Aug 28, 2:45 AM CDTAreal Flood AdvisoryGRBWaushara3 hr
Aug 28, 4:08 AM CDTFlash Flood WatchGRBBrown, Kewaunee, Outagamie17 hr
Aug 28, 1:37 PM CDTSpecial Weather StatementGRBPortage, Waupaca, Waushara, Wood53 min
Aug 28, 2:03 PM CDTSpecial Weather StatementGRBWaupaca, Waushara, Winnebago42 min
Aug 28, 2:20 PM CDTSpecial Weather StatementGRBOutagamie40 min
Aug 28, 2:36 PM CDTSevere Thunderstorm WarningGRBWaushara39 min
Aug 28, 3:08 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie, Waupaca, Waushara, Winnebago3 hr
Aug 28, 3:24 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago51 min
Aug 28, 3:33 PM CDTSpecial Weather StatementGRBKewaunee27 min
Aug 28, 3:50 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Winnebago3 hr
Aug 28, 4:03 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc, Winnebago42 min
Aug 28, 4:08 PM CDTSpecial Marine WarningGRB112 min
Aug 28, 4:27 PM CDTTornado WarningGRBCalumet, Manitowoc18 min
Aug 28, 4:38 PM CDTTornado WarningGRBManitowoc20 min
Aug 28, 4:53 PM CDTFlash Flood WarningGRBCalumet, Outagamie, Winnebago3 hr
Aug 28, 5:55 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie, Waushara, Winnebago3 hr
Aug 28, 6:42 PM CDTAreal Flood AdvisoryGRBCalumet2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.